Nebraska, 2023

Hail and Damaging Winds in Nebraska, September 9, 2023

September 9, 2023 · NWS LBF · 10 events in 5 counties and zones

Scattered thunderstorms developed along a stationary front which was located over the central Sandhills, around 1 PM CDT on September 9th. This activity quickly became severe and tracked to the southeast into Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed along a stationary front which was located over the central Sandhills, around 1 PM CDT on September 9th. This activity quickly became severe and tracked to the southeast into Custer County. Additional thunderstorm activity developed over Logan County and northern Lincoln County and tracked south into eastern Hayes and Frontier Counties through the early evening hours. Several hail reports, up to two inches in diameter and wind gusts up to 70 MPH occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 9, 1:56 PM CST, 19 minutes earlier.

Area forecast discussion, Sep 9, 1:56 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
256 PM CDT Sat Sep 9 2023

...AFTERNOON FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 254 PM CDT Sat Sep 9 2023

Key Messages:

- Increasing chances of rain and thunderstorms through late
  tonight with some strong to severe thunderstorms possible
  capable of large hail, damaging wind gusts, and locally heavy
  rain.

- Decreasing rain and thunderstorm Sunday afternoon into Monday,with
  much cooler temperatures for the first half of next week.

- Temperatures rebound for the late week, returning to more
  seasonable values.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM CDT Sat Sep 9 2023

This Afternoon/Tonight...isolated showers and thunderstorms have
been prevalent through the morning and early this afternoon across
portions of central and north central Nebraska. These are being
driven by the arrival of a strong cold front from the north,
encountering a moderately humid and unstable airmass across much of
western and central Nebraska on the nose of a narrow instability
gradient. Aloft, enhanced h5 flow overtop southerly low-level flow
is leading to a moderately sheared environment with 0-6km BWD values
of 30-40 knots. Latest 19z obs places the surface boundary near a
line from immediately south of ONL to immediately north of OGA. With
this southwest to northeast orientation of the boundary and
orthogonal shear vectors, expecting largely isolated convection this
afternoon. Forecast soundings show deep inverted-v profiles largely
due to dew point depressions nearing 30 degF. Steep mid-level lapse
rates will continue to advect in from the west and this will factor
into MLCAPE values hovering in the 1500-2000 j/kg range through
early this evening. Expectations going forward are for additional
thunderstorm activity to develop through early this evening as the
capping inversion weakens over time. Though DCAPE values in excess
of 1000 j/kg will support a damaging wind threat the main concern
will be large hail, perhaps exceeding golf ball size. This is due to
effective shear supporting multicell and perhaps brief supercellular
storm modes, strong mid-level shear with 2-7km BWD values exceeding
35 knots, and SHIP values from forecast soundings exceeding 1.0. As
storms merge and grow upscale in part from a growing cold pool,
expect the threat to transition to largely gusty winds. Given weak 0-
2km shear and LCLs exceeding 2000 meters AGL, believe the tornado
threat to be fairly low. That said, should a storm manage to latch
onto the boundary, a non-zero tornado threat will be present. CAMs
have been poor to handle ongoing convection early today, but believe
evolution of afternoon and evening activity they suggest is the
likely scenario...initial development early this afternoon
gradually increasing in coverage with a slight southeasterly
track. Believe storms will lose strength this evening as capping
increases. Some locally heavy rain is possible Most activity
should exit to the south and east by Midnight tonight. Attention
will then turn to activity moving off the higher terrain of
Wyoming and southwest South Dakota. Latest HRRR suggests multiple
discrete storms working in after Midnight into the western
Sandhills. Believe this activity will be weakening with time again
due to increasing capping with time. Though mid-level lapse rates
may remain favorable so cannot rule out a couple hail reports in
the early morning hours.

Sunday/Sunday Night...surface cold front will continue to shift
south through the area, settling near an Imperial to Ord line.
Modest southerly flow ahead of this feature will continue to usher
in theta-e rich air into the convergent zone. This will help bolster
increased coverage of rain and thunderstorms for our southern zones
early in the day. Expecting renewed development to favor areas east
of Highway 83 and generally south of Highway 2. Cannot completely
rule out a few hail reports with steep mid-level lapse rates of 7-8
degC/km and 2-7km BWD values of 30+ knots. Recent HREF guidance is
fairly muted with limited probabilities though this may be largely
explained by low precision within individual members. With PWAT
values hovering around 1.0" in the pre-convective environment,
will need to monitor potential for some locally heavy rain.
Limiting this concern though will be fairly progressive storm
motion and limited training of storms. Further northwest, stronger
mid-level convergence in association with an approaching
shortwave disturbance will bring increased rain and thunderstorm
probabilities in the post- frontal airmass. A few NWP solutions
depict fairly heavy rainfall in raw QPF output, notably the
NAM/Canadian solutions, so this potential will need to be
monitored. Meanwhile, the ECMWF is not as bullish and the GFS even
less so. Because of this, not overly confident that we see these
rainfall amounts in our northern zones during this period. Drier
air will begin to work in by the evening hours and this combined
with decreasing lift will allow precipitation chances to wane in
the evening. Surface high pressure will settle in during the
overnight hours, allowing winds to go light and temperatures to
fall into the low 50s and even the low 40s.

.LONG TERM...(Monday through Saturday)
Issued at 254 PM CDT Sat Sep 9 2023

Monday-Tuesday...expect the bulk of any precipitation to be out of
the area by early Monday. The exception to this would be portions of
the eastern Panhandle into southwest Nebraska. Dry air intrusion
will continue to push PWAT values well below 0.75" for much of the
area with considerable mid-level dry air overspreading the area by
the afternoon. This will support gradually clearing skies from north
to south. With h85 temperatures settling to around 10-12 degC, will
see a much cooler day again with highs only slightly warmer than
Sunday ranging in the 60s to low 70s. Large scale troughing across
the Great Lakes will continue to shift east with mid-level heights
filling in behind this feature. Resulting subsidence will keep the
forecast dry for Tuesday with only modest increases in afternoon
highs, creeping into the low to middle 70s.

Wednesday and beyond...ridging across southwest Canada will begin to
amplify during the late week. While this will slowly bleed east with
increasing mid-level heights as well, the biggest local impact will
come via amplified northwest flow aloft. Though no large-scale
system is appearing on the horizon, a weak disturbance around the
middle to latter half of the week may reintroduce some low-end PoPs
to the forecast. Though the greatest upper-level dynamics looks to
remain south of the forecast area, a trailing frontal boundary may
be the main lifting mechanism locally. NBM and EPS/GEFS
probabilities don't signal widespread wetting rain event, but
details are murky at range so continue to monitor later forecasts
for the latest. For now, have greatest PoPs inherited from the model
blend Wednesday evening and again Thursday evening, but limited to <
30% either of the days. Ensembles also continue to highlight
anomalously cool temperatures in the low and mid-levels. This likely
explains the only modest warm-up for the latter half of the week as
highs only manage to climb into the upper 70s to potentially the low
80s by Friday and the weekend. This should keep temperatures closer
to seasonable norms and limit any threat for a return to well above
normal values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Sep 9 2023

Winds will be gusty out of the south this afternoon across
portions of southwest Nebraska with wind gust of 25 to 30 kts.
Across the northern Sandhills winds will be out of the north this
afternoon around 5 to 10 kts. There will also scattered
thunderstorms this afternoon and evening, with the greatest threat
along and east of a line from Ainsworth to North Platte to
Imperial, any area impacted by the thunderstorms may have erratic
winds and MVFR or lower conditions. Rain Sunday morning may lower
cigs and visibility, at this time there is still some uncertainty
with how widespread coverage will be Sunday morning through early
afternoon, but MVFR or lower conditions will be possible across
portions of the forecast area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMJ
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Gomez
Hazardous weather outlook, Sep 9, 10:31 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1131 AM CDT Sat Sep 9 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-101645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1131 AM CDT Sat Sep 9 2023 /1031 AM MDT Sat Sep 9 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered thunderstorms are possible across
western and north central Nebraska this afternoon and evening. The
storms will form along an advancing cold front that will cross the
region early this afternoon through the evening hours. Thunderstorms
may be strong to severe with strong winds and large hail possible.
The greatest threat for large hail will be along and south and east
of a line from Ainsworth to North Platte to Imperial, hail larger
than 2 inches in diameter may be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat of thunderstorms continue on Sunday, though the
probability of severe weather is low. There may be heavy rainfall
with storms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 9, 12:27 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
127 PM CDT Sat Sep 9 2023

NEZ025-026-037-038-091900-
Custer NE-Thomas NE-Blaine NE-Logan NE-
127 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LOGAN...
NORTHWESTERN CUSTER...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS
COUNTIES THROUGH 200 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunning, or 20 miles southwest of Brewster, moving southeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dunning and Linscott.

This includes Highway 2 between mile markers 231 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4177 10033 4189 10020 4175 9981 4154 10009
TIME...MOT...LOC 1826Z 308DEG 28KT 4177 10020

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gomez
Special weather statement, Sep 9, 12:29 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
129 PM CDT Sat Sep 9 2023

NEZ009-010-091900-
Holt NE-Rock NE-
129 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROCK AND WESTERN HOLT
COUNTIES THROUGH 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bassett, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sybrant and Pony Lake.

This includes Highway 183 between mile markers 172 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4248 9961 4256 9951 4247 9912 4228 9939
TIME...MOT...LOC 1829Z 302DEG 15KT 4247 9951

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gomez
Special weather statement, Sep 9, 12:58 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
158 PM CDT Sat Sep 9 2023

NEZ009-010-091930-
Holt NE-Rock NE-
158 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROCK AND WEST
CENTRAL HOLT COUNTIES THROUGH 230 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Newport, or 13 miles southeast of Bassett, moving east
at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pony Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4246 9944 4258 9934 4250 9896 4226 9915
TIME...MOT...LOC 1858Z 275DEG 17KT 4248 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gomez
Special weather statement, Sep 9, 1:00 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
200 PM CDT Sat Sep 9 2023

NEZ026-038-091930-
Custer NE-Blaine NE-
200 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CUSTER AND SOUTH
CENTRAL BLAINE COUNTIES THROUGH 230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dunning, or 19 miles southwest of Brewster, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anselmo and Linscott.

This includes Highway 2 between mile markers 239 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4169 10025 4182 10011 4170 9977 4148 9998
TIME...MOT...LOC 1900Z 304DEG 12KT 4171 10010

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gomez
Special weather statement, Sep 9, 1:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
252 PM CDT Sat Sep 9 2023

NEZ037-038-092030-
Custer NE-Logan NE-
252 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN AND NORTHWESTERN
CUSTER COUNTIES THROUGH 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stapleton, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gandy, Tarboz Lake, Shanklin Bluff, and Hoagland.

This includes Highway 83 between mile markers 112 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Nebraska.

&&

LAT...LON 4160 10056 4165 10046 4156 10025 4143 10048
TIME...MOT...LOC 1952Z 321DEG 14KT 4156 10047

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gomez
Special weather statement, Sep 9, 1:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
257 PM CDT Sat Sep 9 2023

NEZ010-092030-
Holt NE-
257 PM CDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HOLT COUNTY THROUGH
330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stuart, or 21 miles east of Bassett, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Atkinson, Stuart, and Emmet.

This includes Highway 20 between mile markers 276 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4251 9924 4265 9920 4265 9868 4235 9881
TIME...MOT...LOC 1957Z 287DEG 17KT 4257 9912

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gomez

The radar

The North Platte radar (KLNX), 70 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
September 9, 2:15 PM CST
Where
Custer County, 9.94 mi ENE of Arnold
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.480, -100.020

Hail, Logan

When
September 9, 2:22 PM CST
Where
Logan County, 3.18 mi WNW of Logan
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.510, -100.360

Caller reports holes punched in the roof of an outbuilding. Time was estimated from radar.

Thunderstorm Wind, Custer

When
September 9, 2:40 PM CST
Where
Custer County, 4.27 mi NNE of Callaway
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.360, -99.910

Public estimated a 70 MPH wind gust at this location.

Hail, Custer

When
September 9, 2:57 PM CST
Where
Custer County, 1.48 mi SSE of Arnold
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.410, -100.190

Vehicle damage reported in a parking lot at this location. Time estimated from radar.

Hail, Custer

When
September 9, 3:00 PM CST
Where
Custer County, 6.38 mi NW of Oconto
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.220, -99.860

Hail, Lincoln

When
September 9, 4:30 PM CST
Where
Lincoln County, 10.75 mi SSW of (Lbf)bird Fld North
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.990, -100.770

Hail, Frontier

When
September 9, 5:30 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -100.510

Thunderstorm Wind, Frontier

When
September 9, 5:49 PM CST
Where
Frontier County, 4.25 mi W of Maywood
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.680, -100.700

Wind gust was measured on a home weather station.

Thunderstorm Wind, Frontier

When
September 9, 5:58 PM CST
Where
Frontier County, 2.07 mi S of Stockville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.500, -100.380

A thunderstorm wind gust of 59 MPH was measured by a mesonet at this location.

Hail, Hayes

When
September 9, 6:02 PM CST
Where
Hayes County, 1.38 mi N of Hayes Center
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.540, -101.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139542, 1139545, 1139554, 1139547, 1139543, 1139546, 1139548, 1139558, 1139559, 1139549.